Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 204, NWS Wichita, KS

August 16, 2018Chautauqua County, Elk County, Montgomery County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Aug 16, 2018, 5:18 PM CDT for Chautauqua County, Elk County, Montgomery County, Kansas. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 16, 2018, 5:18 PM CDT (22:18 UTC)
Expired
Aug 16, 2018, 6:00 PM CDT
In force
42 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Chautauqua County, KS, Elk County, KS, Montgomery County, KS

The radar

The Tulsa radar (KINX), 128 km from the middle of the area, began a volume at 22:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 16, 5:43 PM CDTTSTM WND DMGCherryvale, KSREPORT OF A DOWNED TREE ON LIBERTY BY PIZZA HUT IN CHERRYVALE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 25 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 16, 3:28 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 10.3 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2018-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 481 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2018-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
481 J/kg
Mixed-layer CIN
-169 J/kg
Mixed-layer LCL
812 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

605 
WUUS53 KICT 162218
SVRICT
KSC019-049-125-162300-
/O.NEW.KICT.SV.W.0204.180816T2218Z-180816T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
518 PM CDT THU AUG 16 2018

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Southeastern Elk County in southeastern Kansas...
  Northern Montgomery County in southeastern Kansas...
  Northeastern Chautauqua County in southeastern Kansas...

* Until 600 PM CDT.

* At 518 PM CDT, severe thunderstorms were located along a line
  extending from 9 miles northeast of Sedan to near Coffeyville,
  moving northeast at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Independence, Cherryvale, Elk City, Sycamore, Elk City Lake and Elk
  City State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3726 9613 3739 9597 3738 9553 3724 9552
TIME...MOT...LOC 2218Z 212DEG 34KT 3725 9611 3706 9560 

HAIL...1.00IN
WIND...60MPH
 
$$

LAWSON
2 follow-up statements
008 
WWUS53 KICT 162233
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
533 PM CDT THU AUG 16 2018

KSC019-049-125-162300-
/O.CON.KICT.SV.W.0204.000000T0000Z-180816T2300Z/
Elk KS-Montgomery KS-Chautauqua KS-
533 PM CDT THU AUG 16 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR SOUTHEASTERN ELK...NORTHERN MONTGOMERY AND NORTHEASTERN
CHAUTAUQUA COUNTIES...

At 532 PM CDT, severe thunderstorms were located along a line
extending from near Longton to near Liberty, moving northeast at 40
mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Independence, Cherryvale, Elk City, Sycamore, Elk City Lake and Elk
City State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3726 9613 3739 9597 3738 9553 3724 9552
TIME...MOT...LOC 2232Z 212DEG 34KT 3736 9602 3717 9551 

HAIL...0.75IN
WIND...60MPH
 
$$

LAWSON
934 
WWUS53 KICT 162253
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
553 PM CDT THU AUG 16 2018

KSC019-049-125-162303-
/O.EXP.KICT.SV.W.0204.000000T0000Z-180816T2300Z/
Elk KS-Montgomery KS-Chautauqua KS-
553 PM CDT THU AUG 16 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ELK...NORTHERN
MONTGOMERY AND NORTHEASTERN CHAUTAUQUA COUNTIES WILL EXPIRE AT 600 PM
CDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southeastern Kansas.

LAT...LON 3726 9613 3739 9597 3738 9553 3724 9552
TIME...MOT...LOC 2253Z 212DEG 34KT 3752 9589 3733 9538 

$$

LAWSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 3:12 PM CDT, 2 hours 6 minutes earlier.

Area forecast discussion, Aug 16, 3:12 PM CDT, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
312 PM CDT Thu Aug 16 2018

.SHORT TERM...(This evening through Saturday)
Issued at 203 PM CDT Thu Aug 16 2018

Storm chances are expected to increase across the region this
afternoon and evening, persisting through tonight. One area of
focus will be across portions of southern/southeast Kansas, on the
northern fringe of a convectively-induced mid-level impulse (MCV)
moving east/southeast across Oklahoma. Another area of focus will
be across portions of central and east-central Kansas in the
vicinity of a stalled frontal boundary.

Current thinking is thunderstorm chances associated with the OK
MCV will impact southern/southeast Kansas now through about 8 PM,
with chances increasing across central/east-central Kansas toward
6-7 PM and persist into the overnight hours in vicinity of the
frontal boundary. The highest storm coverage will probably be
along/south of I-70, and along/east of I-135, amidst slightly
cooler mid-level temperatures and better upper forcing. Storm
coverage should be more on the isolated side generally west of
I-135. Ample instability, steep mid-level lapse rates, and
unseasonably strong deep layer shear will support a handful of
strong to severe storms, capable of large hail and damaging winds.
Additionally, rich low-level moisture and associated above normal
precipitable water values will support pockets of very heavy rain
and flooding.

Other than a few lingering showers/storms far southeast Kansas
Friday morning, building large-scale subsidence and low-level high
pressure will support quiet weather through Saturday, with
seasonable temperatures.

.LONG TERM...(Saturday Night through Thursday)
Issued at 203 PM CDT Thu Aug 16 2018

Model consensus continues to support increasing chances for
widespread showers/thunderstorms Saturday night through Sunday
night or early Monday, as another unseasonably strong upper low,
currently just off the Pacific Northwest Coast, moves slowly over
Mid-America. While a handful of strong to marginally severe storms
cannot be ruled out during this time frame, thinking the greatest
threat will be locally heavy rainfall given the above normal
precipitable water values, relatively poor mid-level lapse rates,
and the slow-moving nature of the upper low.

Behind this system, Monday-Wednesday look to bring a little taste
of fall, as an upper impulse diving southeast across the Midwest
allows relatively cool Canadian air to filter south into the
region. High temperatures look to be in the low 80s for many
areas, with overnight lows in the 50s-low 60s. A gradual warming
trend is expected beyond Wednesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1257 PM CDT Thu Aug 16 2018

Thunderstorm chances are expected to increase later this
afternoon and evening across the region. Thinking the greatest
coverage will be across eastern Kansas, mainly along/south of I-70
and along/east of I-135. The strongest activity will be capable
of large hail, damaging winds and frequent lightning.
Additionally, pockets of very heavy rain are likely. Covered this
threat with VCTS. Storm chances should end from northwest to
southeast later tonight, with quiet VFR conditions and light
north/northeast winds Friday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    69  90  68  90 /  40  10   0   0
Hutchinson      67  88  65  89 /  40  10   0   0
Newton          68  89  66  88 /  50  10   0   0
ElDorado        68  89  66  88 /  50  20   0   0
Winfield-KWLD   70  90  67  89 /  40  20  10   0
Russell         65  88  64  88 /  30   0   0   0
Great Bend      65  88  64  89 /  30   0   0   0
Salina          67  89  66  90 /  40   0   0   0
McPherson       67  88  65  89 /  40  10   0   0
Coffeyville     70  90  68  89 /  50  30  10  10
Chanute         69  89  67  89 /  50  30  10   0
Iola            68  88  67  89 /  50  20   0   0
Parsons-KPPF    69  89  68  89 /  50  30  10   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...None.

&&

SHORT TERM...ADK
LONG TERM...ADK
AVIATION...ADK
Hazardous weather outlook, Aug 16, 3:52 PM CDT, 1 hour 26 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
352 PM CDT Thu Aug 16 2018

KSZ032-033-047>053-067>072-082-083-091>096-098>100-172100-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
352 PM CDT Thu Aug 16 2018

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Thunderstorm chances will increase late this afternoon and persist
through the evening and overnight hours. The greatest coverage
should be generally along and east of I-135, with more of an
isolated threat further west. The strongest activity will be
capable of hail up to golfball size and 70 mph winds. Additionally,
pockets of very heavy rainfall are likely, which may produce areas
of flash flooding, especially across saturated areas of southeast
Kansas.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A few showers or thunderstorms may linger over far southeast Kansas
early Friday morning.

Chances for showers and thunderstorms are expected to increase once
again Saturday night through Tuesday, with the highest chances
Saturday night through Sunday night. Strong to marginally severe
storms are possible, along with locally heavy rain and possible
flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible later this afternoon and evening.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Special weather statement, Aug 16, 4:47 PM CDT, 31 minutes before
Special Weather Statement
National Weather Service Wichita KS
447 PM CDT THU AUG 16 2018

KSZ069-083-092-093-162215-
Butler KS-Cowley KS-Sumner KS-Sedgwick KS-
447 PM CDT THU AUG 16 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southwestern Butler County in south central Kansas...
  Northwestern Cowley County in south central Kansas...
  Northeastern Sumner County in south central Kansas...
  Southeastern Sedgwick County in south central Kansas...

* Until 515 PM CDT.

* At 445 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm over Mulvane...moving east at 25
  mph.

hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Derby, Mulvane, Rose Hill, Belle Plaine, Udall and Rock.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
south central Kansas.

LAT...LON 3735 9731 3751 9735 3760 9708 3742 9700
TIME...MOT...LOC 2147Z 255DEG 20KT 3746 9726

LAWSON
Special weather statement, Aug 16, 4:48 PM CDT, 30 minutes before
Special Weather Statement
National Weather Service Wichita KS
448 PM CDT THU AUG 16 2018

KSZ069-093-162215-
Butler KS-Cowley KS-
448 PM CDT THU AUG 16 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  South central Butler County in south central Kansas...
  North central Cowley County in south central Kansas...

* Until 515 PM CDT.

* At 445 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Atlanta, or 8 miles east of
  Douglass...moving northeast at 20 mph.

hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Atlanta and Winfield City Lake.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
south central Kansas.

LAT...LON 3735 9683 3747 9700 3760 9687 3748 9658
TIME...MOT...LOC 2147Z 221DEG 13KT 3747 9686

LAWSON
Local storm report, Aug 16, 4:50 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
450 PM CDT THU AUG 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0443 PM     TSTM WND GST     CEDAR VALE              37.11N 96.50W
08/16/2018  E50 MPH          CHAUTAUQUA         KS   TRAINED SPOTTER

            ESTIMATED 50 MPH GUST AND PEA SIZE HAIL.
            SMALL LIMBS DOWN.

&&

MARTIN
Special weather statement, Aug 16, 4:55 PM CDT, 23 minutes before
Special Weather Statement
National Weather Service Wichita KS
455 PM CDT THU AUG 16 2018

KSZ098-099-162230-
Montgomery KS-Chautauqua KS-
455 PM CDT THU AUG 16 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southwestern Montgomery County in southeastern Kansas...
  Southeastern Chautauqua County in southeastern Kansas...

* Until 530 PM CDT.

* At 453 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Chautauqua, or 8 miles west of
  Caney...moving northeast at 25 mph.

hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Caney, Sedan, Peru, Chautauqua, Havana and Niotaze.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southeastern Kansas.

LAT...LON 3700 9589 3700 9623 3721 9616 3713 9571
TIME...MOT...LOC 2155Z 226DEG 24KT 3699 9609

LAWSON
Local storm report, Aug 16, 5:04 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
504 PM CDT THU AUG 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0502 PM     TSTM WND GST     2 SE HAVANA             37.07N 95.92W
08/16/2018  E60.00 MPH       MONTGOMERY         KS   FIRE DEPT/RESCUE

            RURAL FIRE DEPARTMENT REPORTS AN ESTIMATED 60 MPH WIND AT
            HIGHWAY 166 AND HIGHWAY 75.

&&

VJP
Local storm report, Aug 16, 5:17 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
517 PM CDT THU AUG 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0513 PM     TSTM WND GST     2 W INDEPENDENCE        37.23N 95.75W
08/16/2018  E60 MPH          MONTGOMERY         KS   LAW ENFORCEMENT

            REPORT OF 60 MPH WINDS AT THE JUNCTION OF HIGHWAYS 160
            AND 75.

&&

VJP

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 3:49 PM CDTFlash Flood WatchICTLabette, Montgomery15 hr
Aug 16, 4:26 PM CDTSpecial Weather StatementICTCowley34 min
Aug 16, 4:34 PM CDTSevere Thunderstorm WarningICTChautauqua, Cowley29 min
Aug 16, 4:47 PM CDTSpecial Weather StatementICTSedgwick28 min
Aug 16, 4:48 PM CDTSpecial Weather StatementICTCowley27 min
Aug 16, 4:55 PM CDTSpecial Weather StatementICTMontgomery35 min
Aug 16, 5:02 PM CDTSevere Thunderstorm WarningICTChautauqua, Montgomery43 min
Aug 16, 5:23 PM CDTSpecial Weather StatementICTButler37 min
Aug 16, 5:42 PM CDTSpecial Weather StatementICTLabette33 min
Aug 16, 5:49 PM CDTSevere Thunderstorm WarningICTLabette, Montgomery28 min
Aug 16, 5:53 PM CDTSevere Thunderstorm WarningICTAllen67 min
Aug 16, 6:09 PM CDTSevere Thunderstorm WarningICTButler, Elk, Greenwood66 min
Aug 16, 6:24 PM CDTSpecial Weather StatementICTRice36 min
Aug 16, 6:36 PM CDTSpecial Weather StatementICTChase24 min
Aug 16, 6:39 PM CDTSevere Thunderstorm WarningICTAllen, Neosho45 min
Aug 16, 6:44 PM CDTSevere Thunderstorm WarningICTChase35 min
Aug 16, 6:58 PM CDTSevere Thunderstorm WarningICTButler47 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.